Seeking treatment for mental illness can be hard. It often takes time to realize you are experiencing mental illness in the first place—and even more time to feel ready to seek treatment. Taking the first steps to get better is really brave. But it can be really discouraging when you start a treatment… only to discover that it’s actually making you feel worse!
First off, know that this isn’t unusual. Many people experience side-effects from their medications. It’s also not the end of the road—when you know what doesn’t work, you’re one step closer to finding what does work. It’s all part of the recovery process.
Most medications have side-effects for at least some people. Some are really serious, and others are simply strange or annoying. Everyone’s body is different: not everyone experiences every side-effect to the same degree. Some people might not notice any at all.
Each medication will have different side-effects, but some common ones include:
- Sleeping too much or not at all
- Vivid dreams or nightmares
- Becoming irritable or aggressive
- Being unable to sit still
- Decreased sex drive
- Nausea, constipation, or diarrhea
- Gaining or losing weight
- Feeling the opposite of how the medication is supposed to make you feel—like feeling more depressed when you take an antidepressant, or more anxious when you take an anti-anxiety med. If a medication makes you feel suicidal, tell your doctor right away. You can also call the National Suicide Prevention Hotline at 1-800-273-TALK, or text “MHA” to 741-741 to talk to a trained counselor from Crisis Text Line.
When a doctor prescribes a medication, they consider the possible side-effects as well as the positive effects of the medication. If they think the benefits outweigh the risks, they’ll prescribe the medication. Doctors generally know a lot about how medications affect most people—but your experience might be different. If you don’t like the way a medication makes you feel, talk to your doctor about other options.
Dealing with side-effects
Some side-effects can be serious. Your doctor should warn you of serious side-effects when they prescribe a medication. They’ll usually tell you to stop taking a medication immediately if you experience any of these.
Less serious side-effects sometimes go away on your own. If you’re experiencing something that is unpleasant but bearable, it might be worth powering through the first few weeks to see if it gets better. Still, it’s a good idea to talk to your doctor as soon as possible to make sure it isn’t a sign of something more serious.
Sometimes your doctor might prescribe a second medication to counteract the side-effects of the first one. This might seem like a lot—if you don’t like the idea of being on so many medications, your doctor should take that into account. But many people take multiple meds for their mental health and do just fine, so it’s not necessarily a bad thing.
If the side-effects are completely unbearable and they don’t go away with time, you can talk to your doctor about other options. They may switch you to a different medication, or recommend another type of treatment entirely. (If you’re not already doing it, therapy is another great way to improve your mental health.)
If you decide to stop taking a medication you’ve been taking for a while, don’t stop all at once—this can make the side-effects worse! Instead, gradually decrease the dose. If the medication comes in a tablet, you can do this just by breaking them in half. Otherwise, your doctor can give you smaller pills so you can taper off over the course of a few weeks.